North Carolina, 2018

Tornado and Damaging Winds in North Carolina, November 13, 2018

November 13, 2018 · NWS MHX · 4 events in 3 counties and zones

A supercell thunderstorm came ashore across Carteret County and produced a variety of severe weather. A waterspout formed offshore and came on land as a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A supercell thunderstorm came ashore across Carteret County and produced a variety of severe weather. A waterspout formed offshore and came on land as a tornado. Severe thunderstorm winds also occurred in association with the same storm. Another severe thunderstorm produced wind damage in Beaufort County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 13, 3:36 AM EST, 24 minutes earlier.

Area forecast discussion, Nov 13, 3:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
336 AM EST Tue Nov 13 2018

.SYNOPSIS...
A low pressure system will quickly move across the area today.
A cold front will then move through later this evening followed
by high pressure Wednesday. Another area of low pressure will
affect the area Thursday into Friday. High pressure will ridge
into the region this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 335 AM Tuesday...Tornado Watch in effect for eastern NC
until 8 AM. Potential for severe weather and isolated tornadoes
early this morning. Watching an intense couplet over the coastal
waters south of Onslow County. With decent low-level shear
with strong SE surface winds and a 850 mb jet in excess of 40-50
knots, the potential exists for some rotating storms with
isolated tornadoes through 12z or so. Tight thermal gradient in
place with temperatures around 70 on the coast, but in the upper
50s/lower 60s inland.

Also monitoring some localized heavy rainfall with 1-2 inches
likely in many areas, and locally up to 3 inches, which may
produce some minor flooding of low-lying areas.

Once the severe threat ends around 12z-13z, a more steady light
to moderate rain will follow. Dewpoints will start to fall
during the afternoon as the cold front moves toward the coast.
Temperatures will remain fairly steady through the day before
falling late.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 3 AM Tuesday...High pressure will build in from the
northwest later tonight as dewpoints drop into the 40s. Lower
clouds are likely to hang around through most of the night. Lows
tonight will be in the lower 40s inland to the lower 50s coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 110 AM Tues...Active weather will continue into the
second half of the week. Then, drier and cooler air will move in
Friday and remain into the weekend.

Wednesday...High pressure will build into the area behind the
front, resulting in a mainly dry and cool day Wednesday. Gusty
winds (especially for coastal areas) will ensue Wednesday
afternoon/evening as low pressure developing across the Deep
South works with high pressure across the Northeast to tighten
the gradient locally.

Thursday...The aforementioned low will travel up the east coast
Thursday, brining another soggy and windy day. Models have come
into better agreement on an inland track up the I-95 corridor,
which would put part of Eastern NC in the warm sector once
again. Forecast guidance is showing another 1-3 inches of rain
is possible which could lead to some minor flooding problems
given the amount of recent rainfall. Have also raised PoPs to
categorical for most of Thursday. Severe weather is also
possible as scattered thunderstorms could track along the coast
as the low pressure system deepens as it moves up the east
coast. Temperatures will be very warm once the area is in the
warm sector will reach the mid 60s inland and the upper 60s to
around 70 near the coast.

Friday through Monday...As low pressure departs the area, it
will drag a cold front off the coast Friday morning, with cooler
high pressure building in behind it. High pressure will
continue to ridge into the area through this weekend and into
Monday, however cooler conditions are expected. High temps
Friday will reach the low to upper 60s, with mostly 50s likely
for the weekend. Lows will dip into the 30s inland, but look to
remain above freezing, while remaining in the low to mid 40s
along the coast.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Short Term /through 06Z Wednesday/...
As of 1235 AM Tuesday...As precipitation increases across
eastern NC over the next few hours, ceilings should lower with
widespread IFR conditions developing. These conditions should
continue through the day. Convective threat with strong winds
during the early morning hours should evolve to a more showery
scenario by mid-morning. Strong low-level shear is likely
through the early morning hours with gusty SE winds at the
surface and 850 mb winds at 50+ knots. Ceilings may briefly lift
to MVFR during the afternoon, but then fall again after dark per
guidance.

Long Term /Tuesday night through Saturday/...
As of 120 AM Tues...VFR conditions will return Wednesday, but
be short-lived as IFR conditions are likely as low pressure
impacts the area late Wednesday through Thursday night. VFR
conditions return Friday.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 3 AM Tuesday...Gusty winds continue on the coastal waters
and Sounds early this morning. Seas continue to build and will
top out at 10-12 feet this morning. Winds likewise will peak
early this morning before subsiding fairly quickly during the
afternoon and early evening. Winds will then increase again late
tonight behind the cold front. Seas will remain elevated
throughout the period.

Long Term /Tuesday night through Saturday/...
As of 120 AM Tues...Winds and seas will increase Wednesday
ahead of an approaching low and remain elevated, with very
dangerous boat conditions expected as low pressure passes near
the waters through at least Thursday night. Gale Force winds are
expected across the coastal waters and possibly the sounds and
will be SE/E 25-30 kts with gusts 30-40 kts, and seas will build
to 6-12 ft in response. Conditions should begin to improve
Friday, but seas look to remain elevated through Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 9 AM EST this morning for AMZ130-
     131-136-137.
     Gale Warning until 1 PM EST this afternoon for AMZ135-150-152-
     154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK/CB
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Nov 13, 3:39 AM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
339 AM EST Tue Nov 13 2018

NCZ046-047-080-081-092>095-098-140845-
Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven-Pamlico-
Carteret-Onslow-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045-140845-
Washington-
339 AM EST Tue Nov 13 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-140845-
Outer Banks Dare-Outer Banks Hyde-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-091-140845-
Martin-Pitt-Greene-Lenoir-
339 AM EST Tue Nov 13 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-140845-
Duplin-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 13, 2:24 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
224 AM EST TUE NOV 13 2018

NCZ080-093-094-130800-
Craven-Beaufort-Pamlico-
224 AM EST TUE NOV 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CRAVEN...
SOUTHEASTERN BEAUFORT AND NORTHWESTERN PAMLICO COUNTIES...

At 223 AM EST, a strong thunderstorm was located near Olympia, or 8
miles northeast of New Bern, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ransomville, Pamlico Beach, Cayton, Olympia, Edward, Royal,
Bonnerton, Core Point, South Creek, Bayview, Grantsboro, Aurora Ferry
Terminal, Bayview Ferry Terminal and Aurora.

Weak rotation has been noted with this storm. While not immediately
likely, a tornado could form at any time.

LAT...LON 3509 7691 3517 7705 3554 7684 3537 7654
TIME...MOT...LOC 0723Z 218DEG 33KT 3519 7696

SGK
Special weather statement, Nov 13, 2:33 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 AM EST TUE NOV 13 2018

NCZ044-079-090>093-130815-
Greene-Jones-Craven-Lenoir-Duplin-Pitt-
233 AM EST TUE NOV 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...LENOIR...
GREENE...WEST CENTRAL CRAVEN...SOUTHWESTERN PITT AND NORTHERN DUPLIN
COUNTIES...

At 233 AM EST, a strong thunderstorm was located over Beautancus, or
near Mount Olive, moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Kinston, Farmville, Warsaw, La Grange, Mount Olive, Grifton,
Kornegay, Snow Hill, Deep Run, Bowdens, Beautancus, Kenansville, Fort
Barnwell, Dawson, Graingers, Institute, Jason, Ormondsville, Maury
and Roundtree.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3518 7813 3518 7808 3519 7802 3517 7797
      3517 7793 3515 7789 3518 7784 3534 7782
      3538 7780 3543 7782 3560 7757 3519 7725
      3486 7816
TIME...MOT...LOC 0733Z 237DEG 50KT 3514 7799

27
Special weather statement, Nov 13, 2:53 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
253 AM EST TUE NOV 13 2018

NCZ029-044-045-079-080-130830-
Greene-Washington-Beaufort-Martin-Pitt-
253 AM EST TUE NOV 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GREENE...WESTERN
WASHINGTON...PITT...MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 253 AM EST, a strong thunderstorm was located over House, or near
Greenville, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Greenville, Washington, Winterville, Williamston, Ayden, Farmville,
Bethel, Grifton, Stokes, Bell Arthur, Robersonville, Pactolus, House,
Shelmerdine, Black Jack, Bruce, Hinson, Roundtree, Old Ford and Pitt
Greenville Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3597 7720 3595 7720 3593 7718 3594 7713
      3593 7712 3594 7705 3589 7703 3586 7703
      3590 7692 3586 7689 3581 7690 3583 7685
      3575 7678 3536 7738 3568 7765 3583 7741
      3582 7735 3588 7735
TIME...MOT...LOC 0753Z 237DEG 49KT 3566 7739

27
Special weather statement, Nov 13, 3:16 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
316 AM EST TUE NOV 13 2018

NCZ029-044-045-079>081-091>094-130900-
Greene-Jones-Craven-Washington-Lenoir-Beaufort-Mainland
Hyde-Martin-Pamlico-Pitt-
316 AM EST TUE NOV 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JONES...
CENTRAL LENOIR...SOUTHEASTERN GREENE...WESTERN WASHINGTON...CRAVEN...
PITT...NORTHWESTERN HYDE...MARTIN...BEAUFORT AND WEST CENTRAL PAMLICO
COUNTIES...

At 316 AM EST, radar indicated strong thunderstorms were located
along a line extending from Williamston to Dowdy Ficklen Stadium to
Wyse Fork. Movement was northeast at 45 mph.

Winds gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Greenville, New Bern, Kinston, Washington, Winterville, Williamston,
Ayden, Plymouth, River Road, Trent Woods, River Bend, Grifton,
Phillips Crossroads, Stokes, Pinetown, Robersonville, Pungo, Blounts
Creek, Vanceboro and Askins.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3591 7648 3507 7692 3507 7771 3555 7755
      3586 7722 3590 7703 3586 7704 3586 7701
      3590 7693 3586 7689 3581 7690 3581 7688
      3585 7684 3589 7683 3586 7676 3593 7670
TIME...MOT...LOC 0816Z 246DEG 45KT 3584 7706 3557 7737 3521 7752

27

The radar

The Morehead City radar (KMHX), 82 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
November 13, 4:00 AM EST
Where
Beaufort County, 1.78 mi SW of Bunyan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.510, -77.000

The public reported a swing set and gazebo was destroyed by the winds. The location was near Washington off River Road. This was relayed via social media.

Tornado, Carteret

When
November 13, 4:45 AM EST to 4:47 AM EST
Where
Carteret County, 0.82 mi ESE of Atlantic Beach to 0.44 mi WNW of Morehead City
Rating
EF1
Path length
2 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.696, -76.716

The damage path started along Club Colony Drive and consisted of some siding|blown toward the northwest, with more debris scattered toward the southeast.|The damage path continued north-northeast toward Freeman Lane and just west|of Sands Villa. Damage here consisted of multiple sheds blown and rolled 10 to|20 yards away, some of which were originally strapped to the ground. Some loss of |roofing material was also found but may have already been compromised from|Hurricane Florence. Winds peaked along East Fort Macon Road and the intersection|of Sands Villa Drive as a power pole was snapped near the top, with 2 more|blown down enough to lean significantly. Winds here were estimated to be|around 90 MPH or a low end EF-1 tornado. The path continued over Bogue|Sound to Morehead City where another area of damage was found especially between|and near 4th and 5th streets. Here, a street sign was blown over, with another broken|off at the top. Minor uplift of a metal roof was found along with some large branches|snapped.

Thunderstorm Wind, Carteret

When
November 13, 4:47 AM EST
Where
Carteret County, 0.35 mi WNW of Morehead City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.721, -76.706

Personal weather station measured a 58 MPH gust at the Morehead City Yacht Basin.

Thunderstorm Wind, Dare

When
November 13, 7:07 AM EST
Where
Dare County, 2.26 mi W of (Hat)cape Hatteras
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
35.200, -75.740

A mesonet station near the Hatteras ferry terminal measured at 67 MPH wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyThe tornado archive for North Carolina, 2018Warnings in North Carolina, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794785, 794783, 794843, 794786.